Patients on maintenance hemodialysis are susceptible to infectious disease, which is the second most common cause of death in dialysis patients. Therefore, it is important to understand the etiology of severe infections that require inpatient treatment in order to develop countermeasures against such infections. We investigated the cases of 1174 hospitalized patients who underwent blood purification therapy at our hospital within the past 5 years. Among these patients, 137 were hospitalized due to infections. The etiologies of the infections and the backgrounds of the patients were summarized and described in this study. Skin and soft tissue infections (SSTIs) were the most common infections (n=67, 48.9%). SSTIs were also the most common infections in patients with sepsis (n=35) and patients that died due to their infections (n=16). Compared with those with other infections, the patients with SSTIs were significantly younger (66.3±10.2 years vs. 72.0±9.8 years, respectively; p=0.0019), had been on dialysis longer (128.1±115.0 months vs. 87.0±96.9 months, respectively; p=0.0102), and required longer periods of hospitalization (83.1±90.6 days vs. 35.8±32.7 days; respectively, p<0.0001). The frequency of diabetic nephropathy was significantly higher among the patients with SSTIs (79% vs. 45%, respectively; p=0.0007), as was the frequency of re-hospitalization due to recurrence of the infection (54% vs. 19%, respectively, p=0.0006). Bacterial infections in chronic lower limb wounds, which account for the majority of SSTIs, require antibacterial treatment and revascularization, including endovascular treatment and vascular bypass surgery, or surgical resection of the infected wound. In addition to these treatments, it is critically important to detect wounds and infections at an early stage and to employ a multifaceted approach to patient care.
The patient was a 69-year-old male. He had been on hemodialysis due to end-stage renal disease caused by diabetic nephropathy for 4 months. He had undergone coronary artery bypass graft surgery 7 years ago. A CT scan performed as part of a routine cardiovascular check-up incidentally revealed a left renal tumor and multiple pulmonary metastases. He was referred to our department. The clinical diagnosis was metastatic renal cell carcinoma (cT1bN0M1, intermediate risk according to the IMDC classification), and immune checkpoint inhibitor combination therapy, involving nivolumab plus ipilimumab, was started. A full therapeutic dose was administered. After 2 courses (6 weeks later), the left renal tumor and pulmonary metastases had decreased in size (a partial response). After 8 courses (18 weeks later), the sizes of the tumors had decreased further. The patient only experienced one adverse effect; i.e., grade 2 hypothyroidism was observed at the end of the 4th course (12 weeks later); however, it was quickly resolved using oral medication. We consider that nivolumab plus ipilimumab combination therapy is acceptable and effective against metastatic renal cell carcinoma in hemodialysis patients with end-stage renal disease.
The patient was a 75-year-old male with slowly progressive numbness and weakness in his distal limbs, who had been diagnosed with anti-MAG antibody-associated polyneuropathy (MAGN) at another hospital. Although rituximab, intravenous high-dose immunoglobulins, and methyl prednisolone were administered, the neuropathy progressed. Only plasma exchange alleviated the patient’s symptoms. His state was maintained by performing plasma exchange every 2 months for 4 years (total: 26 courses). Based on RCT results, rituximab is becoming the main treatment for MAGN, but in one-third of cases it is ineffective or worse; therefore, alternative treatments are needed. While some studies have found that plasma exchange has short-term effects against MAGN, no previous studies have shown that it has long-term effects against the condition. In our patient, long-term plasma exchange was effective against MAGN, suggesting that plasma exchange suppresses the progression of MAGN and is a useful maintenance therapy for the condition.
Here, we report two cases of hypoxic hepatitis (HH) involving chronic hemodialysis patients. Both patients were males in their 70s. Patient 1 was transferred to our hospital with a mild consciousness disorder and Cheyne-Stokes respiration. Patient 2 visited the emergency room on foot, complaining of pyrexia and shortness of breath, and was admitted to be treated for bronchopneumonia. Both patients exhibited abrupt marked increases in their transaminase levels without any specific symptoms. Their liver injuries had not been caused by viruses or drugs. Their serum transaminase levels spontaneously returned to baseline levels within two weeks. Both patients suffered atrial fibrillation, causing heart failure and sleep apnea syndrome (SAS). Finally, we diagnosed the patients with HH. HH, which is also referred to as “ischemic hepatitis” or “shock liver”, is characterized by a massive, rapid rise in serum transaminase levels, resulting from reduced oxygen delivery to the liver. The major causes of HH are septic shock, respiratory failure, and heart failure. In hemodialysis patients, atrial fibrillation and SAS are well known complications. Thus, we suggest that HH should be included in the differential diagnoses when an unexpected liver injury is found in a hemodialysis patient.
An 85-year-old female was admitted to hospital with mental status changes and a 2-day history of loss of consciousness. She had been started on hemodialysis 9 years ago for diabetic nephropathy. On initial presentation to the hospital, she was afebrile and demonstrated decreased peripheral capillary oxygen saturation values. She was diagnosed with coronavirus disease 19 (COVID-19) using the real-time polymerase chain reaction. Her C-reactive protein level was high, and chest computed tomography revealed ground-glass opacities. Subsequently, she was transferred to our hospital. The day after admission she was started on maintenance dialysis 3 times a week for 3 hours, and nafamostat was used as an anticoagulant. Levofloxacin was administered after the dialysis, and she regained consciousness on hospital day 3. Beginning on hospital day 5, lopinavir/ritonavir (LPV/r) was administered after the dialysis, and both the inflammatory reaction and the patient’s imaging findings improved. The characteristics of this case include: 1) an elderly person with diabetes and dementia; 2) bacterial pneumonia as a complication; and 3) the successful treatment of COVID-19 with LPV/r. We report a case of COVID-19 in a dialysis patient, which will aid the treatment of future cases of COVID-19.
A 56-year-old male with cardiac failure, who had started on hemodialysis, was referred to us for vascular access creation. Ultrasonography showed low cardiac function and an ejection fraction of 30%. We decided to perform superficialization of the brachial artery, but the patient did not have a percutaneous vein on his forearm or near the elbow. Therefore, we performed superficialization of the brachial artery, elevated the basilic vein, and created a brachiobasilic arteriovenous fistula in a one-stage procedure so that the mature basilic vein could be used as a vascular access site. We planned to ligate the arteriovenous fistula if the patient’s cardiac function worsened postoperatively. After the procedure, the flow rate through the brachial artery was about 1,288 mL/min, and the patient’s cardiac function was stable. The basilic vein was sufficiently mature to enable its use as a vascular access site. Although superficialization of the brachial artery is commonly recommended for patients with low cardiac function, the procedure is not usually performed in combination with the creation of a brachiobasilic arteriovenous fistula. Elevating the brachial artery and simultaneously creating a brachiobasilic arteriovenous fistula is a useful technique for patients with low cardiac function who have no available percutaneous veins.